Hail, Howard
- When
- July 5, 3:10 PM CST
- Where
- Howard County, 0.9 mi SW of County Line
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.940, -93.940
Quarter size hail fell on Yorks Chapel Road just west of Nashville, Arkansas.
Scattered strong to severe thunderstorms developed during the mid and late afternoon hours on the July 5th, as a weak upper level disturbance aloft drifted south and interacted with strong surface heating/resultant instability and a northwest propagating outflow boundary from an area of showers and embedded thunderstorms over North Central Louisiana. Some of these storms produced marginally…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Scattered strong to severe thunderstorms developed during the mid and late afternoon hours on the July 5th, as a weak upper level disturbance aloft drifted south and interacted with strong surface heating/resultant instability and a northwest propagating outflow boundary from an area of showers and embedded thunderstorms over North Central Louisiana. Some of these storms produced marginally severe hail across portions of Southwest Arkansas, but strong damaging winds were the primary result as they downed a number of trees from near Nashville to near the Arkansas/Louisiana line, as they continued south along their own outflow boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 5, 2:41 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 341 PM CDT TUE JUL 5 2011 .DISCUSSION... RIDGING WILL CONTINUE OVER THE ROCKIES THROUGH THE NEXT 48 HRS...ALLOWING WEAK DISTURBANCES TO PASS ACROSS THE AREA IN THE NORTHERLY FLOW. THEREFORE LOW POPS WILL CONTINUE THROUGH THE SHORT TERM...TO ACCOUNT FOR THE POTENTIAL OF WIDELY SCATTERED TO SCATTERED THUNDERSTORM ACTIVITY. MAX TEMPS ACROSS THE AREA WILL CONTINUE TO BE COMMONLY FORECAST IN THE MID 90S TO NEAR 100 THROUGH THE END OF THIS FORECAST PERIOD...BUT THUNDERSTORM ACTIVITY COULD AFFECT TEMPS REACHING THESE VALUES AT ANY GIVEN SITE. ISOLATED SEVERE ACTIVITY WILL BE ASSOCIATED WITH SOME THUNDERSTORMS...WITH DAMAGING WINDS BEING THE MOST COMMON THREAT. THE EXTENDED MODELS TREND TOWARD BUILDING THE RIDGE BACK TOWARD THE WEST THIS WEEKEND...WITH POPS SLOWLY DROPPING OUT TOWARD THE END OF THE EXTENDED PACKAGE. ELEVEN && .AVIATION... MOSTLY VFR FLIGHT CONDITIONS NEXT 24 HOURS. EXCEPTION WILL BE IN AND NEAR SCATTERED SHOWERS AND TSTMS...MAINLY THIS AFTERNOON AND EVENING...WHERE CONDITIONS CAN DROP BRIEFLY TO IFR. HAZARDS FROM THE CONVECTION WILL INCLUDE STRONG WIND SHEAR AND SEVERE TURBULENCE. SURFACE WINDS SOUTHERLY...GENERALLY LESS THAN 10 KTS BUT OUTFLOW BOUNDARIES CAUSED BY TSTMS WILL BRING VARIABLE WIND WITH GUST 30 TO 40 KTS AND POTENTIALLY HIGHER. /14/ && .PRELIMINARY POINT TEMPS/POPS... SHV 74 97 75 97 75 / 30 20 20 20 20 MLU 72 96 74 97 74 / 30 20 20 30 20 DEQ 71 98 73 97 73 / 20 20 20 20 20 TXK 73 98 74 97 75 / 20 20 20 20 20 ELD 72 97 74 96 73 / 30 20 20 30 20 TYR 75 98 75 99 76 / 30 20 20 20 20 GGG 75 98 75 98 75 / 30 20 20 20 20 LFK 73 96 73 97 74 / 30 20 20 20 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 11/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1117 AM CDT TUE JUL 5 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-061200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1117 AM CDT TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA ONCE AGAIN THIS AFTERNOON. VERY WARM TEMPERATURES WILL ALLOW THUNDERSTORMS TO DEVELOP QUICKLY. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND DANGEROUS LIGHTNING. THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE LATE EVENING AND OVERNIGHT HOURS. A FEW ISOLATED STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DANGEROUS LIGHTNING AND STRONG DOWNBURST WINDS. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT TUE JUL 5 2011
TXZ138-052115-
HARRISON-
350 PM CDT TUE JUL 5 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTY...
IN NORTHEAST TEXAS...
HARRISON...
INCLUDING THE FOLLOWING LOCATIONS...
HALLSVILLE...
AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MARSHALL...
MOVING SOUTHWEST AT 12 MPH.
MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
358 PM CDT TUE JUL 5 2011
ARZ050-051-052130-
HOWARD-SEVIER-
358 PM CDT TUE JUL 5 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
HOWARD AND SEVIER...
INCLUDING THE FOLLOWING LOCATIONS...
BEN LOMOND...CENTER POINT...CORINTH...MINERAL SPRINGS...
NASHVILLE...SARATOGA AND TOLLETTE...
AT 353 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CENTER POINT...OR NEAR
NASHVILLE...MOVING SOUTH AT 10 MPH.
MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
03The Western Arkansas radar (KSRX), 155 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter size hail fell on Yorks Chapel Road just west of Nashville, Arkansas.
A few trees were uprooted near Nashville with numerous large limbs downed as well.
Trees and powerlines were downed on North Pine Street and a large tree was down at the intersection of Edgewood and Third Streets. One of the trees was blown onto a pickup truck. The tree crushed the cab, injuring a passenger.
Large tree limbs were downed across Hwy. 53 in the Bodcaw community.
The roof of the Highland Hills Baptist Church on Hwy. 82 was damaged, brick pillars collapsed and a stained glass window was shattered.
A large tree was downed blocking the southbound lane of Hwy. 53 just south of Lewisville, Arkansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307442, 307446, 307447, 307443, 307444, 308082, 307445.